Colorado, 2009High Wind in Colorado, October 1, 2009
October 1, 2009 · NWS BOU · 2 events in 2 counties and zones
High winds developed in and near the Front Range Foothills. Peak wind gusts included 93 mph at Red Feather Lakes and 84 mph at the National Wind Technology Center.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed in and near the Front Range Foothills. Peak wind gusts included 93 mph at Red Feather Lakes and 84 mph at the National Wind Technology Center.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 30, 1:45 PM MST, 10 hours 55 minutes earlier.
Area forecast discussion, Sep 30, 1:45 PM MST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT WED SEP 30 2009
.SHORT TERM...WATER VAPOR IMAGERY SHOWING UPPER TROF ACROSS GREAT
BASIN WITH ASSOCIATED COLD FRONT NOW INTO WESTERN CO WITH DECENT
PRESSURE RISE ACROSS WESTERN UTAH. AIRMASS UNSTABLE ACROSS WRN CO
WITH QUITE A BIT OF LIGHTNING ACTIVITY. STORMS ARE DECREASING AS
THEY COME ACROSS THE HILL DUE TO STRONG SW FLOW AT MOUNTAIN TOP LVL
WHICH IS A DOWNSLOPE WIND FOR A GOOD CHUNCK OF OUR MOUNTAINS.
STILL...THE DISSIPATING SHOWERS ARE LEADING TO STRONG WIND GUSTS AS
THE STRONGER MID LVL WINDS ARE BEING TRANSPORTED TO THE SURFACE. THE
STRONG SW WINDS HAVE ALSO SURFACED ACROSS MUCH OF NORTHEAST COLORADO
WITH GUSTS IN THE 30-40KT RANGE. RH LVLS HAVE ALSO DROPPED INTO THE
15-20 PERCENT SO THE RED FLAG WARNINGS ARE JUSTIFIED ACROSS THE
PLAINS AND WILL KEEP THIS GOING UNTIL 9 PM THIS EVENING.
THE SURFACE COLD FRONT WILL MOVE ACROSS THE PLAINS THIS EVENING AS
THE WINDS SHIFT TO THE W-NW. MORE CONCERNED NOW ABOUT HI WIND
POTENTIAL ALONG THE FRONT RANGE WITH FRONTAL PASSAGE THIS EVENING
AND THE MORE I LOOK AT DATA BELIEVE A HIGH WIND WARNING WOULD BE
WARRANTED. SURFACE GRADIENT WILL CONTINUE TO INCREASE PRE-FRONTAL
WITH SFC GRADIENT 10-15 MPH ACROSS THE STATE WITH GOOD PRESSURE
RISE/FALL COUPLET ACROSS THE STATE...AND SANGSTER WIND PROGRAM
ALREADY IN WARNING CRITERIA. ALSO GIVEN STRONG 40-50KT FLOW NEAR
MTN TOP THAT ANY DIMINSIHING SHOWERS OVER THE EAST SLOPES WOULD
RESULT IN GUSTS IN EXCESS OF 60KT. POST FRONTAL ENVIORNMENT
INDICATED A INCREASING MTN TOP FLOW WITH SOME STABILITY DEVELOPING
TOWARDS MIDNIGHT BEFORE FLOW DECREASES THU MORNING. WILL GET A HIGH
WIND WARNING OUT SHORTLY FOR FOOTHILLS AND ADJ PLAINS. STRONG WINDS
WILL RESURFACE OVER THE NORTHEAST PLAINS AGAIN BY THURSDAY
AFTERNOON. LOOKS LIKE THE WINDS WILL REMAIN BELOW HIGH WIND CRITERIA
WITH SPEEDS IN THE 30-45 MPH RANGE.
MOISTURE WILL BE DEEPING ACROSS THE MOUNTAINS TONIGHT WITH DECENT
OROGRAPHIC W-NW FLOW OF 20-30KT. SNOW MODEL YIELDED 4-8 INCHES THRU
THU AFTN AND THIS ALREADY MATCHES UP WHAT WEVE GO OUT.
.LONG TERM...THE UPPER LOW WILL CONTINUE MOVING EAST KEEPING STRONG
NORTHWESTERLY FLOW OVER THE STATE ALONG WITH MODERATE DOWNWARD QG
VERTICAL MOTION AND COLD TEMPERATURES. COULD STILL HAVE A FEW
SHOWERS LEFT OVER THE NORTHERN MOUNTAINS AS WELL AS THE FAR
NORTHEAST CORNER OF THE STATE FROM WRAPAROUND MOISTURE. THE COLD
TEMPERATURES COMBINED WITH THE CLEARING SKIES WILL ALLOW SURFACE
MINIMUM TEMPERATURES TO BE AT OR BELOW FREEZING OVER THE
PLAINS...HOWEVER ENOUGH WIND COULD KEEP THESE HOVERING JUST ABOVE
FREEZING. BECAUSE OF THE UNCERTAINTY BUT KNOWING THAT THIS WILL BE
THE COLDEST NIGHT THIS SEASON SO FAR...A FREEZE WATCH WILL BE ISSUED
TO ACCOUNT FOR THIS. THE STRONG NORTHWESTERLY WINDS SHOULD KEEP THE
FAR NORTHEAST PLAINS WARM ENOUGH...THEREFORE HAVE KEPT THEM OUT OF
THE WATCH. CLEAR SKIES AND NORTHWEST WINDS WILL PREVAIL FRIDAY WITH
TEMPERATURES IN UPPER 50S TO LOWER 60S OVER THE PLAINS. WINDS SHOULD
START TO DIMINISH IN THE EVENING AS AN UPPER RIDGE STARTS MOVING
OVER THE STATE. THE CLEAR SKIES WILL ALLOW ANOTHER COLD NIGHT FRIDAY
NIGHT...HOWEVER THE RIDGE MOVING OVERHEAD WILL BRING IN SLIGHTLY
WARMER TEMPERATURES TO KEEP THEM AWAY FROM SUBFREEZING LEVELS.
SATURDAY WILL START SIMILAR TO FRIDAY WITH MOSTLY CLEAR SKIES. THE
NEXT SYSTEM WILL BE DROPPING INTO THE WESTERN GREAT BASIN BY SUNDAY
MORNING WITH SOUTHWESTERLY FLOW OVER THE STATE BEGINNING SATURDAY.
EXPECT ONLY AN INCREASE IN CLOUDS SATURDAY HOLDING A CHANCE OF
PRECIPITATION UNTIL SUNDAY MORNING. MODELS HAVING A HARD TIME WITH
THE TRACK OF THE UPPER LOW FROM HERE. IT SEEMS AS THEY ARE
TRENDING TOWARD A SOLUTION OF A TRACK OVER THE NORTHERN ROCKIES BUT
KEEPING THE TROUGH AXIS STRETCHED SOUTHWEST OVER CALIFORNIA. HAVE
LEFT THE CHANCE/SLIGHT CHANCE POPS IN THE GRIDS THROUGH WEDNESDAY.
BOTH ECMWF AND GFS SHOW SOME MOVEMENT OF THE TROUGH AXIS TO THE
SOUTHEAST ALLOWING FOR ANOTHER COLD FRONT IN THE MONDAY TO TUESDAY
TIME FRAME...WITH ANOTHER SHOT OF SNOW FOR THE MOUNTAINS AND
POSSIBLY A MIX ON THE PLAINS.
&&
.AVIATION...SOUTHWEST WINDS WILL CONTINUE BEFORE SHIFTING MORE W-NW
WITH FROPA BETWEEN 00-01Z. EXPECT FLUCTUATING SPEEDS OF 20-35 MPH
WITH MAYBE A FEW GUSTS AS HIGH AS 45 MPH WITH THE FRONT. WINDS
GRADUALLY DECREASING LATER IN THE EVENING BEFORE INCREASING AGAIN
MID MORNING ON THURSDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY TONIGHT
AND THURSDAY HIGH MOUNTAINS...ZONES 31..33 AND 34.
.RED FLAG WARNING UNTIL 9 PM FOOTHILLS
AND PLAINS...FIRE ZONES 215..216..AND 238 THROUGH 251.
.HIGH WIND WARNING FOR THE FRONT RANGE FOOTHILLS/ADJ PLAINS
UNTIL 12Z THURSDAY..ZONES 35..36..38>41..43.
.FREEZE WATCH FOR PORTIONS OF NORTHEAST PLAINS FROM 10 PM
THURSDAY UNTIL 9 AM FRIDAY MORNING..ZONES 38..40>41..42>47.
ENTREKIN/KRIERDERMANHazardous weather outlook, Sep 30, 9:05 AM MST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1005 AM MDT WED SEP 30 2009
COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1005 AM MDT WED SEP 30 2009
...VERY HIGH FIRE DANGER IN THE FOOTHILLS AND PLAINS THIS AFTERNOON
AND EVENING...
...WINTER WEATHER ADVISORY TONIGHT AND THURSDAY IN THE HIGHER
MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON
AND THE PLAINS THIS EVENING. AHEAD OF THE FRONT...SOUTHWEST WINDS
WILL GUST IN THE 30 TO 45 MPH RANGE ON THE PLAINS...AND IN THE 40 TO
60 MPH RANGE OVER THE MOUNTAINS. WITH WARM TEMPERATURES AND LOW
HUMIDITIES...THIS WILL PRODUCE INCREASED FIRE DANGER IN THE
FOOTHILLS AND PLAINS.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. THE SHOWERS MAY
ENHANCE THE WINDS AS THE FRONT PASSES...WITH LOCALLY DAMAGING WINDS
TO 60 MPH POSSIBLE. THE STORMS MAY ENCOUNTER GREATER MOISTURE AS
THEY EXIT THE NORTHEAST CORNER OF THE STATE THIS EVENING...SO THERE
IS A SLIGHT RISK OF HAIL AND DAMAGING WINDS EAST OF STERLING AND
AKRON.
RAIN SHOWERS WILL CHANGE TO SNOW IN THE MOUNTAINS THIS EVENING...
WITH SOME ACCUMULATIONS AND BLOWING SNOW EXPECTED IN THE HIGHER
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW AND BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH
THURSDAY MORNING...THEN GRADUALLY DECREASING IN THE AFTERNOON.
STORM TOTALS OF 4 TO 8 INCHES ARE POSSIBLE...HEAVIEST ALONG NORTH
AND WEST FACING SLOPES. THERE WILL BE A SLIGHT CHANCE OF RAIN
SHOWERS IN THE PLAINS. VERY GUSTY NORTHWEST WINDS CAN BE EXPECTED
AS WELL ON THURSDAY. NORTHWEST WINDS OF 20 TO 40 MPH WILL BE
COMMON...WITH SOME STRONGER GUSTS IN THE MOUNTAINS AND NEAR THE
WYOMING AND NEBRASKA BORDERS.
CLEARING SKIES AND DIMINISHING WINDS MAY LEAD TO FREEZING
TEMPERATURES OVER THE NORTHEAST PLAINS LATE THURSDAY NIGHT INTO
FRIDAY MORNING. DRY WEATHER IS EXPECTED FOR THE WEEKEND WITH
TEMPERATURES A BIT BELOW SEASONAL NORMALS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER REPORTS OF STRONG
WINDS ACROSS THE REGION AND SNOW ACCUMULATION IN THE MOUNTAINS WILL
BE APPRECIATED.
ENTREKIN/KRIEDERMAN
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- October 1, 12:40 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- October 1, 1:31 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, October 1, 2009$75,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 1, 2009$115,000 · 58 kt wind · 6 events
- Flood in Arkansas, October 1 to 31, 2009$100,000 · 1 event
- Hail and Damaging Winds in Missouri, October 1, 2009$27,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Texas, October 1, 2009$20,000 · 1.75 in hail · 11 events
- Tornado in Louisiana, October 1, 2009$30,000 · EF0 · 1 event
- Hail and Damaging Winds in Arkansas, October 1, 2009$25,000 · 50 kt wind · 4 events
- Drought in Wisconsin, October 1 to 7, 2009$25,000 · 2 events
- Heavy Rain in Arkansas, October 1 to 30, 200919 events
- Lightning Strike in Illinois, October 1, 2009$20,000 · 1 event
- Drought in Texas, October 1 to 31, 200915 events
- Drought in Colorado, October 1 to 31, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213109, 213110.